Hail, Pend Oreille
- When
- June 11, 5:09 PM PST
- Where
- Pend Oreille County, 4.54 mi NNE of Wolfred
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.280, -117.090
A severe thunderstorm dumped nickel size hail seven miles north-northwest of Oldtown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A severe thunderstorm dumped nickel size hail seven miles north-northwest of Oldtown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 11, 3:43 PM PST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 443 PM PDT WED JUN 11 2008 .SYNOPSIS... RAIN SHOWERS WILL LINGER OVER PORTIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO THIS AFTERNOON AND THIS EVENING AS A COLD UPPER LEVEL LOW PULLS OUT OF THE REGION. WARMER...MORE SEASONAL CONDITIONS WILL DEVELOP TOMORROW AND CONTINUE THROUGH THE WEEKEND. && .DISCUSSION... .THIS EVENING...THE SLOW MOVING UPPER LOW OVER CENTRAL MONTANA WILL BRING ONE MORE ROUND OF MODERATE PRECIPITATION TO THE IDAHO PANHANDLE THIS EVENING. WATER VAPOR IMAGERY AS OF 21Z...SHOWS A DARKENING ON THE WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA THAT IS MOVING TO THE EAST. THIS IS AN AXIS OF VORTICITY PIVOTING COUNTERCLOCKWISE ATOP OF THE UPPER LOW...AND SHOULD ENHANCE THE SHOWERS OVER THE IDAHO PANHANDLE THIS EVENING. THE EFFECTS OF THIS VORTICITY AXIS WILL BE FELT LESS OVER EASTERN WASHINGTON...SINCE THE PARENT UPPER LOW OVER CENTRAL MONTANA IS DRIFTING SOUTHEAST...PULLING THE BULK OF THE UPPER DYNAMICS AWAY FROM THE REGION. ASIDE FROM SOME EARLY EVENING INSTABILITY SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...THE REST OF THE NIGHT SHOULD BE DRY OVER EASTERN WASHINGTON. THE BEST CHANCE FOR MEASURABLE PRECIPITATION LATE THIS AFTERNOON INTO EARLY THIS EVENING WILL BE EAST OF A LINE FROM REPUBLIC TO DAVENPORT TO POMEROY. AS FOR THE POTENTIAL FOR LATE AFTERNOON/EARLY EVENING THUNDERSTORMS...EXPECT ONLY ISOLATED THUNDER EMBEDDED IN THE SHOWERS. LOOK FOR THE BEST POTENTIAL ALONG THE CANADIAN BORDER...NORTH OF COLVILLE AS OF 21Z...THE VALLEYS NORTH OF SPOKANE WERE THE MOST UNSTABLE...WITH SURFACE TEMPERATURES IN THE LOWER 60S AND DEWPOINTS IN THE LOW 40S. IF THUNDER DEVELOPS...MID LEVEL STEERING FLOW WILL BRING STORMS ALMOST DUE SOUTH. THE SPOKANE AREA MAY BE TOO STABLE TO SUPPORT APPROACHING THUNDERSTORMS SINCE LIGHT RAIN HAS KEPT TEMPERATURES IN THE MID TO UPPER 50S THIS AFTERNOON. MOST OF THE UPPER BASIN IS LIKELY TOO DRY FOR THUNDER...WITH DEWPOINTS IN THE 30S. /GKOCH THURSDAY THROUGH FRIDAY NIGHT...THE COLD UPPER LEVEL LOW FINALLY RETREATS EAST OF THE REGION THURSDAY AND A SHORT WAVE RIDGE BUILDS OVER THE INLAND NORTHWEST. THE FORECAST AREA WILL TRANSITION TO DRIER NORTHWEST FLOW ALOFT. WHILE MUCH OF EASTERN WASHINGTON WILL DRY OUT...THE PANHANDLE OF IDAHO WILL BENEFIT FROM LINGERING LOW LEVEL MOISTURE AND FAVORABLE UPSLOPE FLOW SO A CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST ON THURSDAY. THERE IS SOME MODEST INSTABILITY ACROSS THE NORTHERN PANHANDLE FOR THE AFTERNOON AND EVENING HOURS BUT THUNDER POTENTIAL IS MARGINAL AT BEST SO NO MENTION OF THUNDER IN THE WEATHER GRIDS THIS PERIOD. ON FRIDAY SHORTWAVE ENERGY SCOOTS ACROSS OUR NORTHERN TIER BUT NOT MUCH MOISTURE ASSOCIATED WITH THIS FEATURE. PRECIP LIMITED TO JUST A SLIGHT CHANCE ACROSS THE CASCADES EARLY FRIDAY THEN FOR THE NORTHERN IDAHO MOUNTAINS FRIDAY AFTERNOON. ONCE THIS IMPULSE MOVES EAST...A SHORTWAVE RIDGE BUILDS AGAIN TO START THE WEEKEND. TEMPERATURES WILL CONTINUE ON AN UPWARD TREND WITH READINGS NEAR SEASONAL NORMALS ON THURSDAY AND SLIGHTLY WARMER ON FRIDAY. /KELCH SATURDAY THROUGH WEDNESDAY...MODELS IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. A WEAK RIDGE WILL BUILD OVER THE INLAND NORTHWEST SATURDAY THROUGH MONDAY. MAX TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE...WITH MIN TEMPS RIGHT AT AVERAGE FOR THIS TIME OF THE YEAR. MODELS SHOWING QUITE A BIT OF DRYING IN THE ATMOSPHERE AND HAVE THEREFORE LOWERED SKY COVER. THERE WAS SOME SLIGHT CHANCE OF PRECIP IN THE MOUNTAINS...BUT GIVEN LACK OF MOISTURE TOOK OUT SHOWERS FOR MONDAY. MODELS AGREE ON AN UPPER LEVEL CLOSED LOW APPROACHING THE PAC NW TUES/WED. MODELS DISAGREE ON TIMING OF LOW MOVING THROUGH. DID NOT MAKE ANY CHANGES TO THE TUE/WED TIME PERIOD. KEPT SLIGHT CHANCE OF SHOWERS TUE WITH A CHANCE ON WED. TEMPERATURES LOWER BACK DOWN TO 5-10 DEGREES BELOW AVERAGE BY WEDNESDAY WITH THE TROUGH OVERHEAD. /NISBET && .AVIATION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 3Z ACROSS EXTREME EASTERN WA AND NORTH ID. WINDS WILL CONTINUE THROUGH THE EVENING HOURS AND REMAIN SLIGHTLY ELEVATED OVERNIGHT. WINDS WILL INCREASE AGAIN TOMORROW...THOUGH NOT AS STRONG AS TODAY. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 71 51 75 49 75 / 30 10 10 0 0 0 COEUR DALENE 44 68 49 73 46 74 / 40 20 10 0 0 0 PULLMAN 43 66 49 73 46 73 / 30 10 10 0 0 0 LEWISTON 50 74 54 80 54 80 / 30 10 0 0 0 0 COLVILLE 45 75 46 75 45 78 / 30 10 10 10 10 0 SANDPOINT 44 67 46 70 46 72 / 60 20 10 10 10 0 KELLOGG 44 60 47 67 46 71 / 70 40 20 10 10 10 MOSES LAKE 49 80 53 83 51 83 / 10 0 0 0 0 0 WENATCHEE 53 79 58 80 56 81 / 0 0 0 0 0 0 OMAK 49 78 51 80 50 80 / 10 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1118 AM PDT WED JUN 11 2008 IDZ001>004-026-027-WAZ031>038-041>044-121830- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 1118 AM PDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 78 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108450.